Alert archive / California / Gale Warnings in 2024

Gale Warning 28, NWS Eureka, CA

April 30, 2024

NWS Eureka, CA issued this gale warning at Apr 30, 2024, 3:01 AM PDT. It took effect at Apr 30, 2024, 1:00 PM PDT. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2024, 3:01 AM PDT (10:01 UTC)
In effect from
Apr 30, 2024, 1:00 PM PDT
Expired
May 1, 2024, 8:00 PM PDT
In force
31 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

321 
WHUS76 KEKA 301001
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
301 AM PDT Tue Apr 30 2024

PZZ455-475-301815-
/O.EXT.KEKA.SC.Y.0052.000000T0000Z-240430T2000Z/
/O.UPG.KEKA.GL.A.0016.240430T2200Z-240501T1000Z/
/O.NEW.KEKA.GL.W.0028.240430T2000Z-240502T0300Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
301 AM PDT Tue Apr 30 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM PDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT
WEDNESDAY...

* WHAT...For the Gale Warning, northwest winds 20 to 30 kt with 
  gusts up to 40 kt and seas 8 to 11 feet expected. For the 
  Small Craft Advisory, north winds 20 to 25 kt with gusts up to 
  35 kt and seas 7 to 10 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Gale Warning, from 1 PM this afternoon to 8 PM 
  PDT Wednesday. For the Small Craft Advisory, until 1 PM PDT 
  this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-470-301815-
/O.EXT.KEKA.SC.Y.0052.240430T2000Z-240502T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
301 AM PDT Tue Apr 30 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO
3 AM PDT THURSDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 7 to 10 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...From 1 PM this afternoon to 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
7 follow-up statements
467 
WHUS76 KEKA 301545
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
845 AM PDT Tue Apr 30 2024

PZZ455-475-302345-
/O.CON.KEKA.SC.Y.0052.000000T0000Z-240430T2000Z/
/O.CON.KEKA.GL.W.0028.240430T2000Z-240502T0300Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
845 AM PDT Tue Apr 30 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM PDT THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT WEDNESDAY...

* WHAT...For the Gale Warning, northwest winds 20 to 30 kt with 
  gusts up to 40 kt and seas 8 to 11 feet expected. For the 
  Small Craft Advisory, northwest winds 20 to 25 kt with gusts 
  up to 35 kt and seas 8 to 10 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Gale Warning, from 1 PM this afternoon to 8 PM 
  PDT Wednesday. For the Small Craft Advisory, until 1 PM PDT 
  this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-470-302345-
/O.CON.KEKA.SC.Y.0052.240430T2000Z-240502T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
845 AM PDT Tue Apr 30 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 3 AM PDT THURSDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 7 to 10 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...From 1 PM this afternoon to 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
824 
WHUS76 KEKA 302155
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
255 PM PDT Tue Apr 30 2024

PZZ455-475-010600-
/O.CON.KEKA.GL.W.0028.000000T0000Z-240502T0300Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
255 PM PDT Tue Apr 30 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM PDT WEDNESDAY...

* WHAT...North winds 20 to 30 kt with gusts up to 40 kt and seas 
  8 to 11 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 8 PM PDT Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-470-010600-
/O.CON.KEKA.SC.Y.0052.000000T0000Z-240502T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
255 PM PDT Tue Apr 30 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 
  7 to 10 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
500 
WHUS76 KEKA 010335
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
835 PM PDT Tue Apr 30 2024

PZZ455-475-011145-
/O.CON.KEKA.GL.W.0028.000000T0000Z-240502T0300Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
835 PM PDT Tue Apr 30 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM PDT WEDNESDAY...

* WHAT...North winds 20 to 30 kt with gusts up to 40 kt and seas 
  8 to 11 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 8 PM PDT Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-470-011145-
/O.CON.KEKA.SC.Y.0052.000000T0000Z-240502T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
835 PM PDT Tue Apr 30 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 
  7 to 10 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
909 
WHUS76 KEKA 010924
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
224 AM PDT Wed May 1 2024

PZZ455-475-011730-
/O.CON.KEKA.GL.W.0028.000000T0000Z-240502T0300Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
224 AM PDT Wed May 1 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...North winds 20 to 30 kt with gusts up to 35 kt and seas 
  8 to 11 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-470-011730-
/O.CON.KEKA.SC.Y.0052.000000T0000Z-240502T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
224 AM PDT Wed May 1 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 7 to 10 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
062 
WHUS76 KEKA 011511
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
811 AM PDT Wed May 1 2024

PZZ455-475-012315-
/O.CON.KEKA.GL.W.0028.000000T0000Z-240502T0300Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
811 AM PDT Wed May 1 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 8 to 11 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-470-012315-
/O.CON.KEKA.SC.Y.0052.000000T0000Z-240502T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
811 AM PDT Wed May 1 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 6 to 9 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
580 
WHUS76 KEKA 012153
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
253 PM PDT Wed May 1 2024

PZZ450-470-012300-
/O.CAN.KEKA.SC.Y.0052.000000T0000Z-240502T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
253 PM PDT Wed May 1 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...Northwest winds 20 to 25 kt with gusts up to 35 kt and 
  seas 7 to 10 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

$$

PZZ455-475-020300-
/O.CON.KEKA.GL.W.0028.000000T0000Z-240502T0300Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
253 PM PDT Wed May 1 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...Northwest winds 20 to 25 kt with gusts up to 35 kt and 
  seas 7 to 10 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
361 
WHUS76 KEKA 012201
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
301 PM PDT Wed May 1 2024

PZZ455-475-020300-
/O.CON.KEKA.GL.W.0028.000000T0000Z-240502T0300Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
301 PM PDT Wed May 1 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...Northwest winds 20 to 25 kt with gusts up to 35 kt and 
  seas 7 to 10 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at Apr 29, 3:47 PM PDT, 11 hours 14 minutes earlier.

Area forecast discussion, Apr 29, 3:47 PM PDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
347 PM PDT Mon Apr 29 2024

.SYNOPSIS...Coastal stratus and clearing skies inland will encourage
sub-freezing temperatures in interior valleys overnight. Strong
northerly winds, especially along the Humboldt/Mendocino coast, will
continue Tuesday night into Wednesday. Offshore flow will develop
mid-week to encourage warming through Friday before potential for a
wetter pattern change.

&&

.DISCUSSION...After another weak frontal passage this morning with
<0.10 inches reported around Crescent City, Trinidad, and Kneeland,
stratus along the northern Humboldt and Del Norte coasts has
scattered with midday diurnal heating. Moist NW flow continues to
moderate coastal and interior temperatures, with current
observations reading in the 50's and 60's following cold interior
morning temperatures in the 30's. As the Pacific High builds into
the PNW, the pressure gradient will continue tightening along the
coast and enhancing northerly winds. HREF indicates that 25-30 mph
winds will stay confined to the coastal headlands of Cape Mendocino
south to Point Arena, and exposed ridges in southern Humboldt,
Mendocino and Lake counties through early Wednesday.

A cold upper trough digging into the PNW is trending east, further
minimizing precipitation impacts for NorCal. Building high pressure
subsidence will continue to usher mid to upper-level dry air into
the CWA, encouraging temperatures to drop in interior valleys
beneath clearing skies tonight. A freeze watch has been extended
from interior Trinity county into interior Del Norte and Humboldt
counties early Tuesday morning with >75% NBM probabilities of <32
degrees. HREF anticipating broken coastal stratus north of the Cape,
potentially enhancing the probability for coastal temperatures to
dip into the upper 30's early Tuesday morning. NBM has been more
ambitious with 30-50% probabilities for <38 degrees within 5 miles
of the coast, especially north of Trinidad, while HREF keeps sub 40
degree temps over the nearby coastal ranges. Otherwise, Tuesday will
present a similar pattern - possible light drizzle and in far
north Del Norte county and coastal stratus clearing in the early
afternoon. North wind gusts increasing to 25-35 mph expected from
Cape Mendocino to Point Arena.

Wednesday morning is looking to be the final opportunity for cold
morning temperatures as HREF clears out coastal stratus in the pre
dawn hours. Frost products are unlikely, but HREF probabilities are
50-75% for temperatures <40 degrees - something to consider for
sensitive vegetation. Clearing skies and increasingly breezy
offshore(NE) flow Wednesday will promote widespread warming and
drying across the region, especially in the interior as an inverted
trough develops in the Sac valley. Winds are forecast to mix down
and extend inland, with 25-30 mph gusts likely across Del Norte,
Humboldt, Mendocino and Lake counties and exposed ridges. RH values
currently forecast to drop to 30% in interior Mendocino, Trinity and
Lake Counties. Models are still without consensus on high valley
temperatures Thursday and Friday - the NBM has been trending cooler
with <50% probabilities of temperatures >75 degrees even in
Mendocino and Lake counties. Regardless, an overall warming trend is
expected with highs in the 70's as the ridge builds onshore.

An upper trough complex complicates the forecast a bit for late this
week. The broad trough axis is currently forecast to remain over the
northern rockies as several shortwaves train downstream. Another
round of minor accumulations in northern Del Norte county is
possible, although confidence is low at this point. Long range
deterministic models indicate another weak front traversing the
north coast early Thursday with potential for up to 0.25 inches as
far south as Humboldt Bay while NBM has little to no QPF. Long range
cluster analyzes continue to suggest a major change in pattern
sometime early this weekend, but again, very little model agreement
at this point. As it stands, long range models suggest a deepening
trough may produce measurable precip sometime between Saturday and
Sunday. Stay tuned.

&&

.AVIATION...Weak inversion allowed sky cover to give way this
afternoon over the coastal sites. Wind gusts should once again die
down at all sites and pick back up late morning Tuesday following a
diurnal pattern. Ensembles indicate a near 20 percent chance of MVFR
visibility for ACV. Leaving out any MVFR in the forecast for now,
but something to monitor for trends. Would not be out of the
question for a few sprinkles from mid-level cloud deck late morning
over CEC.

&&

.MARINE...A couple of persistent northwest swells for the next
several days gives us a combined wave height of 8 feet today, and
near 10-11 feet by Wednesday. North northwest wind speeds gradually
get stronger by mid-workweek as well. Small craft advisory extended
north by Tuesday evening as waves steepen, with winds also on the
increase toward small craft advisory potential.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Freeze Warning from 3 AM to 9 AM PDT Tuesday for CAZ102-
     105>108.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 9 PM Tuesday to 3 AM PDT Thursday
     for PZZ450-470.

     Small Craft Advisory until 3 AM PDT Thursday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:38 PM PDTGale WatchEKA6 hr
Apr 30, 2:52 PM PDTFrost AdvisoryEKADel Norte, Humboldt, Trinity17 hr

Nearby

Gale Warnings in California, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.